Winter Storm, Big and Little Wood River Region
- When
- March 5, 10:00 AM MST to March 7, 11:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- TRAINED SPOTTER
A long period of strong westerly flow aloft brought extensive pacific moisture into the region and produced strong winds and heavy snow at high elevations. Most of the heavy snow fell above 7000 feet with one foot recorded at Galena Lodge, 6 inches at Macks Inn, and up to 16 inches between 8 and 9 thousand feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A long period of strong westerly flow aloft brought extensive pacific moisture into the region and produced strong winds and heavy snow at high elevations. Most of the heavy snow fell above 7000 feet with one foot recorded at Galena Lodge, 6 inches at Macks Inn, and up to 16 inches between 8 and 9 thousand feet. Strong winds on the 6th also reduced visibilities a quarter mile or less frequently as was reported by National Weather Service employees driving through the Upper Snake Highlands on the afternoon of the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 5, 3:45 AM MST, 6 hours 15 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 345 AM MST WED MAR 5 2003 WEATHER TO BECOME VERY ACTIVE LATER TODAY AND WILL LAST INTO FRIDAY AS STRONG W-NW WINDS BENEATH POLAR VORTEX SETS UP JUST SLIGHTLY NORTH OF THE CWFA. THE RESULT WILL BE A PROLONGED PERIOD OF SNOW FOR THE NORTHERN MOUNTAINS...AND PLENTY OF WINDS ESPECIALLY ON THE SNAKE RIVER PLAIN. DUE TO SUCH STRONG WINDS ALOFT...BEST POTENTIAL FOR SNOW WILL BE WEST FACING SLOPES WITH SHELTERING EFFECTS FOR THE VALLEYS...INCLUDING CHALLIS AND HAILEY. WILL THUS UPGRADE THE WATCH TO A WARNING FOR ELEVATIONS ABOVE 6000 FT FOR SNOW ACCUMS OF 6-12 INCHES FOR ZONES 18/19/23/31/32 AND MUCH LESSER AMOUNTS BELOW 6000 FT. WILL START THE WARNING FOR LATER THIS AFT THROUGH THU EVE...AND IF AVN IS RIGHT THE WARNING MAY NEED TO BE EXTENDED AS JET DYNAMICS SHIFT A BIT FURTHER SOUTH THU NIGHT AND FRI. FOR THE SNAKE RIVER PLAIN...WINDS WILL BE THE MAIN STORY WITH STEADY STATE WINDS OF 25+ KNOTS FROM 18Z THROUGH 00Z TODAY (PER MESO)...THEN DROPPING OFF SLIGHTLY OVERNIGHT...AND INCREASING ONCE AGAIN ON THU. HAVE ALREADY ISSUED A WIND ADVISORY FOR ZONES 20 AND 21 WHICH EXPIRES AT 00Z. WILL PROBABLY NEED ANOTHER ADVISORY FOR THE SAME ZONES ON THU AND MAY NEED TO ALSO INCLUDE ZONE 17. ARCTIC FRONT TO REMAIN NORTH OF THE DIVIDE ON SAT BUT DUE TO ITS PROXIMITY WILL KEEP CHANCE POPS ACROSS THE FAR NORTH WITH SLIGHT CHANCE POPS FOR THE REMAINDER OF THE AREA. ANOTHER PACIFIC SYSTEM HITS THE PACNW ON SUN FOR MORE CHANCES OF PRECIP SUN AND MON AS THE SYSTEM MOVES THROUGH SOUTHERN CANADA. PREVIOUS FORECAST CARRIED THE CHANCE POPS INTO TUESDAY...BUT PER LATEST GFS SHOWING RIDGE AND COORDINATION WITH BOISE OFFICE POPS WERE REMOVED. WAW .KSFX...OPERATIONAL...VCP 32. .PIH...A WINTER STORM WARNING AND A WIND ADVISORY HAVE BEEN ISSUED. PLEASE REFER TO THE LATEST WEATHER BULLETINS FOR DETAILS.
IDZ017>023-031-032-052345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 600 AM MST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6000 FEET ACROSS THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. PERIODS OF SNOW AND GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON IN THESE AREAS CONTINUING THROUGH TONIGHT. SEE THE LATEST WINTER STORM WARNING BULLETIN FOR DETAILS. A WIND ADVISORY IS IN EFFECT FOR THE LOWER AND UPPER SNAKE RIVER PLAIN FOR LATE THIS MORNING THROUGH EARLY THIS EVENING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED IN THESE AREAS. SEE THE LATEST WIND ADVISORY BULLETIN FOR DETAILS. .DAYS TWO THROUGH SEVEN... A LOW PRESSURE SYSTEM MOVING INTO THE NORTHERN ROCKIES WILL CONTINUE THE THREAT OF SIGNIFICANT SNOWS ABOVE 6000 FEET OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS THROUGH THURSDAY EVENING. HENCE...A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS DURING THAT TIME FRAME. SEE THE LATEST WINTER STORM WARNING FOR DETAILS. THE SAME STORM SYSTEM WILL CONTINUE TO PRODUCE STRONG WINDS ACROSS THE UPPER AND LOWER SNAKE PLAIN AND HENCE A WIND ADVISORY MAY BE NEED ONCE AGAIN FOR THURSDAY. THE THREAT FOR HEAVY SNOW AND STRONG WINDS WILL BE OVER BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346276, 5346277, 5346278, 5346279.